MAUDE Adverse Event Report: BIOSENSE WEBSTER INC ESOPHASTAR¿ ESOPHAGEAL MAPPING CATHETER; CATHETER, ELECTRODE RECORDING

BIOSENSE WEBSTER INC ESOPHASTAR¿ ESOPHAGEAL MAPPING CATHETER; CATHETER, ELECTRODE RECORDING
Model Number F8ENNNNHSB
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 03/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a (b)(6) male patient (average build, exact weight unknown) underwent an atrial fibrillation (afib) ablation procedure with an esophastar¿ esophageal mapping catheter.The patient had significant bleeding from the soft palate towards the back of the nose.The patient suffered an esophageal bleeding that stated when they were ablating in the left atrium.The bleeding was seen from the patient mouth around the esophastar¿ esophageal mapping catheter.They halted the procedure and reversed the heparin.About 200 ml of blood was removed from the esophagus.The patient is stable and they are waiting to see if the bleeding stops.It is believed that the issue was caused by the esophastar¿ esophageal mapping catheter.The physician¿s opinion on the cause of this adverse event was it eventually was determined to be above the soft palate towards the back of the nose.Cause was determined to be from sticking the temperature probe through the nose.The anesthesiologist had our esophastar¿ esophageal mapping catheter taped to the temperature probe at one point during the procedure.She did not confirm whether it was still attached at time of injury or not.As this was a cranial bleed, the ablation catheter was tossed out and is not available.The patient had their nose cauterized, which reopened and had to be sutured.The patient stayed overnight due to this and extended length of the procedure.No error messages were observed on biosense webster equipment during the procedure.The esophastar¿ esophageal mapping catheter and temperature probe were inserted nasally instead of orally as the physician prefers.Esophastar¿ esophageal mapping catheter was monitored on the carto while creating fast anatomical mapping (fam) then disconnected.The esophageal injury unconfirmed by upper digestive video scope, determined to be cranial.Ear, nose and throat (ent) doctor confirmed it was at the back of the nose visually.Force visualization features used were dashboard, vector and visitag, the graph from ct, though ct was compared to carto maps.In the physician's opinion of the cause of this event was the temperature probe was the most likely culprit.Just unsure of whether the esophastar¿ esophageal mapping catheter was also inserted nasally.
 
Additional Manufacturer Narrative
Patient code of ¿no code available¿ represents ¿iatrogenic injury".The bwi product analysis lab received the device for evaluation on 30-mar-2022.The device evaluation was completed on 04-apri-2022.The product was returned to biosense webster for evaluation.Bwi conducted a visual inspection and an evaluation of all features of the catheter.Visual analysis of the returned sample revealed that no damage or anomalies were observed on the esophastar.Per the event, the magnetic test was performed, and no malfunctions were observed during the product analysis.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.As part of bwi¿s quality process, all catheters are manufactured, inspected, and released to approved specifications.The root cause of the adverse event remains unknown.The instructions for use states that careful catheter manipulation must be performed to avoid cardiac damage, perforation, or tamponade.Manufacturer's reference number: (b)(4).

Brand Name
ESOPHASTAR¿ ESOPHAGEAL MAPPING CATHETER
Common Device Name
CATHETER, ELECTRODE RECORDING
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez
MX  
Manufacturer Contact
michelleann garcia
31 technology dr
irvine, CA 92618
6465917981
MDR Report Key14015127
Report Number2029046-2022-00704
Device Sequence Number17710724
Product Code DRF
UDI-Device Identifier10846835008227
UDI-Public10846835008227
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K061463
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/06/2025
Device Model NumberF8ENNNNHSB
Device Catalogue NumberF8ENNNNHSB
Device Lot Number30709425L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2022
Initial Report FDA Received Date04/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN BRAND ABLATION CATHETER; UNK_CARTO 3
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age78 YR
Patient SexMale